Drug Safety

, Volume 24, Issue 11, pp 843–853

Preventing and Managing Drug-Induced Anaphylaxis

Practical Drug Safety

DOI: 10.2165/00002018-200124110-00005

Cite this article as:
Drain, K.L. & Volcheck, G.W. Drug-Safety (2001) 24: 843. doi:10.2165/00002018-200124110-00005

Abstract

Drug-induced anaphylaxis and anaphylactoid reactions have increased in frequency with more widespread use of pharmaceutical agents. Anaphylaxis is a systemic, severe immediate hypersensitivity reaction caused by immunoglobulin (Ig) E-mediated immunological release of mediators of mast cells and basophils. An anaphylactoid reaction is an event similar to anaphylaxis but is not mediated by IgE.

The incidence of anaphylactic or anaphylactoid reactions differs amongst classes of medications. Antibacterials are the most usual offenders, and penicillins are the most studied. Other compounds commonly causing reactions include nonsteroidal anti-inflammatory drugs, anaesthetics, muscle relaxants, latex and radiocontrast media.

Prevention, if possible, is the purpose of detailed patient history taking and physical examination. Simple strategies can be employed to decrease the risk of anaphylaxis. These include consideration of the route of drug administration, identification of patients with known causes of anaphylaxis, and the knowledge that certain medications cross react and are contraindicated in those with known history of anaphylaxis. Tests are available, and include IgE-specific skin tests and radioallergosorbent tests. Penicillins are the only compounds whose antigenic determinants are well documented, it is therefore difficult to determine the negative predictive value of other compounds tested. Oral challenge remains an alternative, though entails risk. Desensitisation procedures, as well as gradual dose escalation protocols, are available and can be implemented based on patient history and diagnostic testing.

The management of anaphylaxis is based on control of the airway, breathing and circulation. Treatment consists of epinephrine (adrenaline) and supportive measures. Rapid diagnosis and intervention are important in these life-threatening reactions. After stabilisation, all individuals with a documented history of anaphylaxis require a Medic-Alert bracelet or necklace, and an identification card for their wallet or purse.

Copyright information

© Adis International Limited 2001

Authors and Affiliations

  1. 1.Department of Allergic Diseases and Internal MedicineMayo ClinicRochesterUSA

Personalised recommendations